MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3.5-12-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil would not deploy.The patient was undergoing surgery for treatment of arteriovenous malformations or fistulae.The devices were prepared as indicated per the ifu.There were no related patient symptoms.
 
Additional Manufacturer Narrative
The coil device was returned for evaluation without the instant detacher.Therefore, any contributing factors from the detacher could not be assessed.The tack weld replacement (twr) crimp and the pushwire distal to the break indicator (manual detachment location) were found to be intact.No bends were found on the pushwire.The implant coil appeared to be in good condition.Under the microscope, the coin was located against the lumen stop.An in-house instant detacher was used to actuate the returned coil and the implant coil detached as intended.During evaluation, the pushwire was intentionally broken to gain access to the release wire, and the release wire was pulled out of the pushwire for examination.The coin was measured and was found within specifications.The outer jacket was then removed.The i.D.Of the lumen stop and the retainer ring were found visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.During evaluation, the detach element was removed from the implant coil.The detach element was in good shape and the detachment ball was found to be within specification.All other subassemblies appeared to be normal and no other anomalies were observ ed.The returned axium coil performed as intended with an in-house instant detacher.The user tried to detach the coil with the instant detacher 2-3 times and 1 time with the manual method.The device was prepared per the ifu and a continuous flush with heparinized saline was maintained during delivery.The customer also reported that there was no issue noted with the instant detacher, and the same one was used to detach other coils.Based on the device analysis findings and the reported event details, the report of ¿non-detachment¿ was confirmed.However, the cause of the non-detachment could not be determined.No damages were found with the axium coil.The returned axium coil performed as intended with an in-house instant detacher.The instant detacher was not returned; therefore, any contributing factors from the detacher could not be assessed.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.All products are 100% inspected for damage and irregularities during manufacture.Per the instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that continuous flush was used per the ifu.The physician tried to detach the coil with the instant detacher 2-3 times, and they tried to detach 1 time with the manual method.There was no issue noted with the instant detacher, and the same one was used to detach other coils.There was no resistance during delivery of the coil into the catheter.The patient was ultimately treated with another coil.
 
Additional Manufacturer Narrative
Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key7974763
Report Number2029214-2018-00857
Device Sequence Number1487848
Product Code KRD
UDI-Device Identifier00847536017481
UDI-Public00847536017481
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/25/2021
Device Model NumberQC-3.5-12-3D
Device Catalogue NumberQC-3.5-12-3D
Device Lot NumberA604056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2018
Initial Date Received by Manufacturer 10/15/2018
Supplement Date Received by Manufacturer12/18/2018
01/15/2019
Initial Report FDA Received Date10/17/2018
Supplement Report FDA Received Date01/04/2019
01/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR